Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 47, NWS Green Bay, WI

May 20, 2019Florence County, Wisconsin; Dickinson County, Iron County, Michigan

NWS Green Bay, WI issued this river flood warning at May 20, 2019, 9:34 AM CDT for Florence County, Wisconsin; Dickinson County, Iron County, Michigan. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
May 20, 2019, 9:34 AM CDT (14:34 UTC)
Expired
May 22, 2019, 1:21 PM CDT
In force
52 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Dickinson County, MI, Iron County, MI, Florence County, WI

The radar

The Marquette radar (KMQT), 79 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Menominee River near Florence (FLOW3). The gauge peaked at 9.77 ft at May 21, 2019, 9:00 AM CDT.

actionminormoderate68101205/2005/2105/2205/23
Action stage
8.5 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04063000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at May 20, 6:43 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 20, 6:43 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
643 AM CDT Mon May 20 2019

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 409 AM CDT Mon May 20 2019

Precipitation was eroding quickly from west to east as an upper
level trof moved through the region early this morning. Clearing
has progressed into parts of northwest and west central WI, but
low clouds were hanging tough over GRB CWA.

Expect precipitation to be done by 7 am, so will ride with a dry
forecast today as high pressure shifts into the western Great
Lakes. Was a bit conservative with the clearing trend during the
day, as low-level moisture will linger, a weak surface trof will
drift south across the forecast area, and daytime heating will
generate some cumulus development. Regardless, most of the region
will be mostly sunny by late afternoon. Mixing through 800 mb
supports high temperatures in the upper 50s and lower 60s,
slightly cooler near Lake Michigan.

Clear skies and light winds will lead to a cool night tonight.
Lowered temperatures significantly in the typical cool spots of
north central and far northeast, where readings in the upper 20s
and lower 30s are possible. Also added areas of frost, but most
of it will occur in northern WI, where we are not currently
issuing frost/freeze headlines.

Have continued the trend of slowing down the precipitation arrival
on Tuesday, due to dry east flow out of the departing high
pressure system. Will only mention a chance of showers in our far
southwest counties during the afternoon. Given a later arrival of
clouds and precipitation, have also raised high temperatures
several degrees, especially over north central and far northeast
WI.

.LONG TERM...Tuesday Night Through Sunday
Issued at 409 AM CDT Mon May 20 2019

Models indicated building 500mb ridge across the southeastern
United States with a persistent trough across the western United
States during the period. This pattern would support much warmer
temperatures than what we have seen over the last several days.

A couple of systems of note. The first system will move towards
the area on Tuesday. The best chance of rain with this system will
be Tuesday night as 850mb low level jet cranks up to around
40 knots (ECMWF) along with strong 850mb warm advection. The
precipitation will exit the area to the northeast Wednesday
morning. Models indicating there may be some instability showers
Wednesday afternoon into Wednesday evening. Mainly dry conditions
are expected on Thursday. There may be an isolated shower across
the far north.

The next system approaches from the west on Thursday. A warm
front is expected to push northward towards the area Thursday
evening. Low level jet of 30 to 40 knots is expected later
Thursday night. ECMWF indicating increasing 850mb warm advection.
Showers and thunderstorms should arrive after midnight. Showers
and thunderstorm will continue into Friday morning until the low
level jet diminishes, although the chances of storms will continue
Friday afternoon. Weak high pressure will move across the area
Saturday, bringing dry conditions. Low confidence in the small
chances of rain on Sunday. Only minor changes made to max/min
temperature grids during the period.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 639 AM CDT Mon May 20 2019

Precipitation had exited the forecast area by issuance time, but
MVFR ceilings persisted at many locations. MVFR ceilings will
rise or scatter out as daytime heating occurs, with most
locations improving to VFR before midday. Clearing will occur
from north to south during the day. Clear skies and light winds
are expected tonight as high pressure moves over the region.

&&

.HYDROLOGY...
Issued at 409 AM CDT Mon May 20 2019

Will let the Flood Advisories continue early this morning, and
ask the day shift to call around to ascertain current conditions
before cancelling. Given that winds turned northwest and heavier
rains tapered off during the late afternoon and early evening on
Sunday, conditions should be steadily improving. The water level
on the Fox River in Green Bay continues to fall, and has dropped
below bankfull. We will check actual conditions this morning to
make sure that flooding has subsided before cancelling the
headlines.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Kieckbusch
HYDROLOGY......Kieckbusch
Hazardous weather outlook, May 20, 4:17 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
417 AM CDT Mon May 20 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
417 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Minor flooding near the mouths of rivers that empty into the Bay
of Green Bay will continue to subside today.

Areas of frost will develop over northern Wisconsin tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible during the latter half of the work
week, with the best chance occurring late Thursday night into
Friday. It is too early to determine if any of these storms will
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-210930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
417 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty northwest winds and lingering waves will result in
conditions hazardous to small craft this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible during the latter half of the work
week, with the best chance occurring on Friday.

Kieckbusch/Eckberg

In the hours before

Local storm report, May 20, 8:14 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
814 AM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HEAVY RAIN       GILLETT                 44.90N 88.31W
05/20/2019  M1.50 INCH       OCONTO             WI   TRAINED SPOTTER

            TWO DAY TOTAL

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:39 AM CDTRiver Flood WarningGRBMarathon55 hr
May 20, 11:32 AM CDTRiver Flood WarningGRBMarinette5 days

Nearby

River Flood Warnings in Michigan, 2019River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.